Mother's fears over tragic Emily's prescribed drugs — (Nottingham Post)

To view original article click here

First posted on Antidepaware

Nottingham Post

Posted: December 07, 201

By Rebecca Sherdley

GRIEVING mother Susie Barrington  told an inquest into the death of her daughter that she believed  prescription medicine she was taking must have affected her adversely.

Emily Barrington, 20, was in her second year studying sociology at the University of Nottingham when she was found dead in her room in a shared house in Lenton on Sunday, February 3.

Toxicology results were consistent with an overdose of  beta-blockers and aspirin.

Emily was also prescribed a contraceptive  to treat polycystic ovary syndrome, a common condition affecting the ovaries, the inquest in Nottingham heard yesterday.

She was described by her mum as a “very loving”, always fun and naturally empathetic.

“She went to Africa when she was 18, when she finished her A-levels. She raised £3,000 to go and we did loads of car boot sales. She went to Africa for one month,” Mrs Barrington said.

“She loved to run, horse riding and skiing. She was a strong fit girl, very determined when she set her mind to things. She was loved by people who met her and really warmed to her.”

Her daughter came to Nottingham in September 2009 to study nursing but later switched to sociology.

“She just loved it,” said Mrs Barrington. “She was a people’s person and it is the study of people from a different perspective. It was intellectually challenging and I think she enjoyed that.”

Mrs Barrington, a trained counsellor, placed three framed photographs of her smiling daughter around the courtroom and explained to Dr Liz Didcock, Assistant Coroner for Notts, where they were taken.

Mrs Barrington said that in the year before Emily died, she had a panic attack, was very tearful, expressed negative views about herself and looked thinner than normal and very anxious.

Mrs Barrington Googled the  contraceptive drug Emily was taking after a friend’s daughter become depressed.

She  said she found disturbing online reports about young women becoming depressed and  suicidal.

“I told her to tell your doctor you are having an adverse reaction to your medication,” said Mrs Barrington.

“She didn’t find it easy to talk to doctors. When she did, she wrote it down.”

She later added: “I feel that the drugs must have affected her adversely.”

She  claimed that one possible side-effect  of an anti-depressant her daughter had been prescribed was to stop people caring  about them selves or about other people they loved.

Emily wrote down what she wanted to say to her doctor because she was unable to say it aloud. She described herself as being in “unbearable pain and agony” and said she had been getting very anxious, very often.

She added: “This has been bad for a long time. A lot of bad things have happened.”

Her University of Nottingham Health Service doctor, Tim Baker,  said Emily was very tearful and anxious when he saw her. He  prescribed beta-blockers, encouraged her to  see a counsellor she had previously visited and gave her antidepressants.

Dr Baker added that he did not think that the contraceptive  Emily was taking  was  causing  any significant problems.